edoc

A periodically-forced mathematical model for the seasonal dynamics of malaria in mosquitoes

Chitnis, N. and Hardy, D. and Smith, T.. (2012) A periodically-forced mathematical model for the seasonal dynamics of malaria in mosquitoes. Bulletin of mathematical biology, Vol. 74, H. 5. pp. 1098-1124.

Full text not available from this repository.

Official URL: http://edoc.unibas.ch/dok/A6094037

Downloads: Statistics Overview

Abstract

We describe and analyze a periodically-forced difference equation model for malaria in mosquitoes that captures the effects of seasonality and allows the mosquitoes to feed on a heterogeneous population of hosts. We numerically show the existence of a unique globally asymptotically stable periodic orbit and calculate periodic orbits of field-measurable quantities that measure malaria transmission. We integrate this model with an individual-based stochastic simulation model for malaria in humans to compare the effects of insecticide-treated nets (ITNs) and indoor residual spraying (IRS) in reducing malaria transmission, prevalence, and incidence. We show that ITNs are more effective than IRS in reducing transmission and prevalence though IRS would achieve its maximal effects within 2 years while ITNs would need two mass distribution campaigns over several years to do so. Furthermore, the combination of both interventions is more effective than either intervention alone. However, although these interventions reduce transmission and prevalence, they can lead to increased clinical malaria; and all three malaria indicators return to preintervention levels within 3 years after the interventions are withdrawn
Faculties and Departments:09 Associated Institutions > Swiss Tropical and Public Health Institute (Swiss TPH) > Department of Epidemiology and Public Health (EPH) > Household Economics and Health Systems Research
UniBasel Contributors:Smith, Thomas A. and Chitnis, Nakul
Item Type:Article, refereed
Article Subtype:Research Article
Bibsysno:Link to catalogue
Publisher:Springer
ISSN:1522-9602
Note:Publication type according to Uni Basel Research Database: Journal article
Related URLs:
Identification Number:
Last Modified:19 Jul 2013 07:44
Deposited On:19 Jul 2013 07:43

Repository Staff Only: item control page